Electroconvulsive Therapy in Patients Taking Monoamine Oxidase InhibitorsDolenc, Tamara J. MD*; Habl, Samar S. MD*; Barnes, Roxann D. MD†; Rasmussen, Keith G. MD*Journal of ECT: December 2004 - Volume 20 - Issue 4 - pp 258-261 Case Report Abstract Author Information Abstract Concerns have been expressed regarding the use of general anesthesia for electroconvulsive therapy (ECT) in patients taking monoamine oxidase inhibitors (MAOIs). We review the published literature and present 4 new cases and conclude that there is no evidence of a dangerous interaction between ECT and MAOI use. In general, a cautious approach would be to discontinue MAOIs before ECT if the medication has not been helpful; however, there is no need for a washout interval before starting ECT. Furthermore, if there is otherwise a reason for continuing the MAOI, it can be continued during index ECT or initiated during maintenance ECT. Author Information From the *Department of Psychiatry and Psychology and †Department of Anesthesiology Mayo Clinic College of Medicine Rochester, Rochester, Minnesota. Received for publication April 8, 2004; accepted May 3, 2004. Reprints: Keith G. Rasmussen, Department of Psychiatry and Psychology, Mayo Clinic, 200 First St. SW, Rochester, MN 55905 (e-mail: email@example.com). © 2004 Lippincott Williams & Wilkins, Inc.